MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT FN PLUS; BACT/ALERT® FN PLUS

BIOMERIEUX INC. BACT/ALERT FN PLUS; BACT/ALERT® FN PLUS
Catalog Number 410852
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomerieux of contamination with bacillus licheniformis in association with the bact/alert® fn plus culture bottle (ref.410852, lot 0004055368) while testing blood culture from a patient.The bottle was positive for growth and subcultured; the positive subculture identified as bacillus licheniformis using the mass spectrometry test method.The bacillus licheniformis identification was reported to the treating physician; however, there is no indication or report from the laboratory that the contamination result led to any adverse event related to the patient's state of health.Biomerieux has initiated an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in france regarding contamination with bacillus licheniformis in association with the bact/alert® fn plus culture bottle (ref.(b)(4), lot 0004055368) while testing patient blood culture.This organism is known to be a common blood culture contaminant, per published literature.Based on the evaluation of data and limited information provided by the customer, the most probable root cause for contamination of the bottle from bact/alert® fn plus lot 0004055368 is human error (bottle handling) by the customer.The customer is provided with instructions in the instructions for use (ifu) that address how to reduce the chance of contamination during sample collection/bottle inoculation into fn plus bottles.The ifu also reference cumitech 1c 4 for the proper specimen collection techniques.This document stresses the disinfection of the venipuncture site is very important in order to reduce contamination (e.G.Vigorously cleansing), and that contamination could lead to a specimen being determined positive when a clinically relevant isolate is not actually present.No adverse trends relating to potential bottle contamination issues from the manufacturing data of bact/alert® fn plus lot 0004055368, nor complaint trends related to bacillus licheniformis were found.There is no evidence of any bottle malfunction with the bact/alert® fn plus culture bottle lot 0004055368, nor indication that the manufacturing process contributed to the contamination issue as per the complaint by the customer.Monitoring and detection methods for potential bottle contamination are part of the manufacturing and quality control processes for bact/alert® culture bottles.The lot met all quality control and release specifications.See section h10.

Brand Name
BACT/ALERT FN PLUS
Common Device Name
BACT/ALERT® FN PLUS
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key10856875
Report Number3002769706-2020-00016
Device Sequence Number19904122
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2021
Device Catalogue Number410852
Device Lot Number0004055368
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2020
Supplement Date Received by Manufacturer03/02/2021
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1